Evolution equations in discrete and continuous time for nonexpansive operators in Banach spaces
ESAIM: Control, Optimisation and Calculus of Variations, Volume 16 (2010) no. 4, p. 809-832

We consider some discrete and continuous dynamics in a Banach space involving a non expansive operator J and a corresponding family of strictly contracting operators Φ (λ, x): = λ J(1-λ λ x) for λ  ] 0,1] . Our motivation comes from the study of two-player zero-sum repeated games, where the value of the n-stage game (resp. the value of the λ-discounted game) satisfies the relation vn = Φ(1 n, v n-1 ) (resp. v λ = Φ(λ, v λ )) where J is the Shapley operator of the game. We study the evolution equation u'(t) = J(u(t))- u(t) as well as associated eulerian schemes, establishing a new exponential formula and a Kobayashi-like inequality for such trajectories. We prove that the solution of the non-autonomous evolution equation u'(t) = Φ(λ(t), u(t))- u(t) has the same asymptotic behavior (even when it diverges) as the sequence vn (resp. as the family v λ ) when λ(t) = 1/t (resp. when λ(t) converges slowly enough to 0).

DOI : https://doi.org/10.1051/cocv/2009026
Classification:  47H09,  47J35,  34E10
Keywords: Banach spaces, nonexpansive mappings, evolution equations, asymptotic behavior, Shapley operator
@article{COCV_2010__16_4_809_0,
     author = {Vigeral, Guillaume},
     title = {Evolution equations in discrete and continuous time for nonexpansive operators in Banach spaces},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {16},
     number = {4},
     year = {2010},
     pages = {809-832},
     doi = {10.1051/cocv/2009026},
     zbl = {1204.47091},
     mrnumber = {2744152},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2010__16_4_809_0}
}
Vigeral, Guillaume. Evolution equations in discrete and continuous time for nonexpansive operators in Banach spaces. ESAIM: Control, Optimisation and Calculus of Variations, Volume 16 (2010) no. 4, pp. 809-832. doi : 10.1051/cocv/2009026. http://www.numdam.org/item/COCV_2010__16_4_809_0/

[1] H. Attouch and R. Cominetti, A dynamical approach to convex minimization coupling approximation with the steepest descent method. J. Differ. Equ. 128 (1996) 269-275. | Zbl 0886.49024

[2] R.J. Aumann and M. Maschler with the collaboration of R.E. Stearns, Repeated Games with Incomplete Information. MIT Press (1995). | Zbl 0972.91501

[3] V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces. Noordhoff International Publishing (1976). | Zbl 0328.47035

[4] T. Bewley and E. Kohlberg, The asymptotic theory of stochastic games. Math. Oper. Res. 1 (1976) 197-208. | Zbl 0364.93031

[5] T. Bewley and E. Kohlberg, The asymptotic solution of a recursion equation occurring in stochastic games. Math. Oper. Res. 1 (1976) 321-336. | Zbl 0364.93032

[6] H. Brézis, Opérateurs Maximaux Monotones et Semi-Groupes de Contractions dans les Espaces de Hilbert, Mathematical Studies 5. North Holland (1973). | Zbl 0252.47055

[7] M.G. Crandall and T.M. Liggett, Generation of semi-groups of nonlinear transformations on general Banach spaces. Amer. J. Math. 93 (1971) 265-298. | Zbl 0226.47038

[8] H. Everett, Recursive Games, in Contributions to the Theory of Games 3, H.W. Kuhn and A.W. Tucker Eds., Princeton University Press (1957) 47-78. | Zbl 0078.32802

[9] S. Gaubert and J. Gunawardena, The Perron-Frobenius Theorem for homogeneous, monotone functions. T. Am. Math. Soc. 356 (2004) 4931-4950. | Zbl 1067.47064

[10] J. Gunawardena, From max-plus algebra to nonexpansive maps: a nonlinear theory for discrete event systems. Theor. Comput. Sci. 293 (2003) 141-167. | Zbl 1036.93045

[11] J. Gunawardena and M. Keane, On the existence of cycle times for some nonexpansive maps. Technical Report HPL-BRIMS-95-003 Ed., Hewlett-Packard Labs (1995).

[12] T. Kato, Nonlinear semi-groups and evolution equations. J. Math. Soc. Japan 19 (1967) 508-520. | Zbl 0163.38303

[13] Y. Kobayashi, Difference approximation of Cauchy problems for quasi-dissipative operators and generation of nonlinear semigroups. J. Math Soc. Japan 27 (1975) 640-665. | Zbl 0313.34068

[14] E. Kohlberg, Repeated games with absorbing states. Ann. Stat. 2 (1974) 724-738. | Zbl 0297.90114

[15] E. Kohlberg and A. Neyman, Asymptotic behavior of nonexpansive mappings in normed linear spaces. Israel J. Math. 38 (1981) 269-275. | Zbl 0476.47045

[16] E. Lehrer and S. Sorin, A uniform Tauberian theorem in dynamic programming. Math. Oper. Res. 17 (1992) 303-307. | Zbl 0771.90099

[17] I. Miyadera and S. Oharu, Approximation of semi-groups of nonlinear operators. Tôhoku Math. J. 22 (1970) 24-47. | Zbl 0195.15001

[18] J.-J. Moreau, Propriétés des applications “prox”. C. R. Acad. Sci. Paris 256 (1963) 1069-1071. | Zbl 0115.10802

[19] A. Neyman, Stochastic games and nonexpansive maps, in Stochastic Games and Applications, A. Neyman and S. Sorin Eds., Kluwer Academic Publishers (2003) 397-415. | Zbl 1093.91005

[20] A. Neyman and S. Sorin, Repeated games with public uncertain duration process. (Submitted).

[21] S. Reich, Asymptotic behavior of semigroups of nonlinear contractions in Banach spaces. J. Math. Anal. Appl. 53 (1976) 277-290. | Zbl 0337.47027

[22] J. Renault, The Value of Markov Chain Games with Lack of Information on One Side. Math. Oper. Res. 31 (2006) 490-512. | Zbl pre05279686

[23] R. Rockafellar, Convex Analysis. Princeton University Press (1970). | Zbl 0932.90001

[24] D. Rosenberg and S. Sorin, An operator approach to zero-sum repeated games. Israel J. Math. 121 (2001) 221-246. | Zbl 1054.91014

[25] S. Sorin, A First Course on Zero-Sum Repeated Games. Springer (2002). | Zbl 1005.91019

[26] S. Sorin, Asymptotic properties of monotonic nonexpansive mappings. Discrete Events Dynamical Systems 14 (2004) 109-122. | Zbl 1035.93047

[27] W. Walter, Differential and Integral Inequalities. Springer-Verlag (1970). | Zbl 0252.35005